Heavy Rain, Kent
- When
- February 22, 8:00 AM EST to 3:00 PM EST
- Where
- Kent County, Countywide
- Reported by
- NEWSPAPER
- Coordinates
- 39.096, -75.505 (the zone’s center; the record gives no point)
A large swath of moderate to heavy rain with embedded thunderstorms moved across the Delmarva Peninsula during the day on the 22nd. Rainfall totals averaged around half an inch per hour during the thunderstorms and storm totals across Delaware averaged between one and a half and three inches.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A large swath of moderate to heavy rain with embedded thunderstorms moved across the Delmarva Peninsula during the day on the 22nd. Rainfall totals averaged around half an inch per hour during the thunderstorms and storm totals across Delaware averaged between one and a half and three inches. The combination of the heavy rain and melting snow produced roadway flooding and ponding of water in poor drainage areas. The weight of the snow and rain on area roofs led to interior leaks and one major warehouse collapse. In Dover, a 300 foot by 500 foot section of the Playtex Warehouse collapsed. The warehouse was totaled. Several other Dover businesses closed because of roof safety concerns. Storm totals included 2.46 at the Dover Air Force Base, 1.90 inches in Greenwood (Sussex County), 1.62 inches in Georgetown (Sussex County) and 1.54 inches in Milford (Sussex/Kent County border). The low pressure system responsible for the heavy rain developed along the Gulf Coast States on the 21st and moved northeast into the Tennessee Valley the morning of the 22nd and into Pennsylvania the morning of the 23rd. The strongest surge of warm, unstable air preceding its warm front occurred during the day on the 22nd.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Feb 22, 4:20 AM EST, 3 hours 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 420 AM EST SAT FEB 22 2003 FOG...THEN RAIN...THEN WIND MAIN STORY EARLY THIS MORNING IS FOG OVER THE REGION AS RELATIVELY COOL AIR SATURATES OVER SNOWPACK. COLD AIR DAMMING RESULTING IN LIGHT WINDS...WHICH ARE EXPECTED TO CONTINUE INTO MUCH OF THE DAY...SO HAVE CONTINUED THE DENSE FOG ADVISORY UNTIL MID-MORNING... AS WELL AS EXPANDED IT INTO THE NORTHERN ZONES. EXPECT PRECIPITATION ONSET LATER THIS MORNING TO IMPROVE VISIBILITY SOMEWHAT. MAIN STORY LATER THIS MORNING IS THAT I HAVE UPPED QPF AMOUNTS SLIGHTLY ON THIS FORECAST...AS WELL AS MOVED BULK OF PRECIPITATION INTO TIME PERIOD BETWEEN 12Z SAT AND 00Z SUN. MOST LOCATIONS NOW EXPECTED TO SEE BETWEEN 1.0 AND 1.5 INCHES OF RAIN. LOCALIZED FLOODING EXPECTED...MAINLY ON STREETS AND POOR DRAINAGE AREAS...PARTICULARLY WITH STORM DRAIN OBSTRUCTION CAUSED BY THIS WEEKS HEAVY SNOW. WILL CONTINUE FLOOD WATCH ON THIS PACKAGE. ON THE POSITIVE SIDE...HAVE PUSHED TEMPERATURES DOWN A LITTLE DURING THE DAY TODAY...SO IT WILL BE BASICALLY A COLD RAIN. HAVE INTRODUCED THUNDER INTO DELMARVA AND SOUTHERN NJ COUNTIES FOR THIS AFTERNOON AND EVENING...BUT NEW DAY 1 OUTLOOK FROM SPC SHIFTS SVR THREAT FURTHER SOUTHWARD...SO WILL KEEP CONVECTION BELOW SVR LIMITS. VERY NON-DIURNAL TEMPERATURE TREND CONTINUES TONIGHT...AS TEMPERATURES RISE A LITTLE WITH PRECIPITATION TAPERING OFF AND WARM FRONTAL PASSAGE. SNOWPACK KEEPS TEMPERATURES FROM RISING EVEN FURTHER. HAVE KEPT DEWPOINTS OVERNIGHT IN THE 40S...WHICH WILL PROMOTE SNOWMELT...BUT NOT AS RAPID AS WE SAW BACK IN 1996. THE BIG NEW PIECE OF INFORMATION ON THIS PACKAGE IS THE INTRODUCTION OF A HIGH WIND WATCH FOR SUNDAY. BOTH ETA AND GFS SHOW VERY STRONG H8 COLD AIR ADVECTION SUNDAY MORNING. MEAN 850-700 MB WIND MAXIMA OF 70+ KNOTS TRANSLATES OVER THE FORECAST AREA DURING THE DAY. WIND GRIDS RAISED INTO STRONG ADVISORY CATEGORY OVER LAND...WITH SUSTAINED GALE OVER WATER AND STORM FORCE GUSTS. NEXT SYSTEM APPROACHES THE REGION ON MONDAY...AND HAVE KEPT MENTION OF PRECIPITATION IN THE FORECAST...BUT AMOUNTS LOOK RATHER LIGHT. WINTER RETURNS FOR MID-WEEK...AND SUBSEQUENT ROUND OF PRECIPITATION ARRIVES IN THE THU/FRI TIMEFRAME. ON THE MARINE...SMALL CRAFT ADVISORY IS UP ON THE NJ/DE COAST AND THE LOWER DE BAY. GALE CONDITIONS EVERYWHERE EXPECTED ON SUN. FFA FOR FLOOD WATCH IS OUT...AS ARE NPW FOR BOTH DENSE FOG ADVISORY AND HIGH WIND WATCH. GRIDS ARE SENT. REST OF PACKAGE TO FLY SHORTLY. FCSTID = 15 MPO 37 37 37 18 / 100 100 30 10 ABE 38 38 38 21 / 100 100 30 10 RDG 38 38 38 22 / 100 100 30 10 PHL 43 43 43 26 / 100 100 10 10 12N 37 37 37 19 / 100 100 30 10 SMQ 40 40 40 24 / 100 100 30 10 TTN 42 42 42 25 / 100 100 10 10 MIV 46 46 46 25 / 100 100 10 10 ACY 45 45 45 29 / 100 100 10 10 ILG 43 43 43 26 / 100 100 10 10 DOV 46 46 46 25 / 100 100 10 10 GED 49 49 49 25 / 100 100 10 10 ESN 49 49 49 25 / 100 100 10 10 .PHI... DE...FLOOD WATCH FOR TODAY AND TONIGHT FOR ZONES DEZ001>004. HIGH WIND WATCH FOR SUNDAY FOR ZONES DEZ001>004. DENSE FOG ADVISORY FOR THIS MORNING FOR ZONES DEZ001>004. MD...FLOOD WATCH FOR TODAY AND TONIGHT FOR ZONES MDZ008...MDZ012... MDZ015...MDZ019>020. HIGH WIND WATCH FOR SUNDAY FOR ZONES MDZ008...MDZ012...MDZ015... MDZ019>020. DENSE FOG ADVISORY FOR THIS MORNING FOR ZONES MDZ008...MDZ012... MDZ015...MDZ019>020. NJ...FLOOD WATCH FOR TODAY AND TONIGHT FOR ZONES NJZ001... NJZ007>010...NJZ012>026...NJZ027. HIGH WIND WATCH FOR SUNDAY FOR ZONES NJZ001...NJZ007>010... NJZ012>026...NJZ027. DENSE FOG ADVISORY FOR THIS MORNING FOR ZONES NJZ009>010... NJZ012>026...NJZ027. DENSE FOG ADVISORY FOR THIS MORNING FOR ZONES NJZ001...NJZ007>008. PA...FLOOD WATCH FOR TODAY AND TONIGHT FOR ZONES PAZ054>055... PAZ060>062...PAZ067>071. HIGH WIND WATCH FOR SUNDAY FOR ZONES PAZ054>055...PAZ060>062... PAZ067>071. DENSE FOG ADVISORY FOR THIS MORNING FOR ZONES PAZ067>071. DENSE FOG ADVISORY FOR THIS MORNING FOR ZONES PAZ054>055... PAZ060>062. SZATKOWSKI
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-221245- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 540 AM EST FRI FEB 21 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY DENSE FOG WILL LOCALLY LOWER VISIBILITIES TO NEAR ZERO DURING THE MORNING HOURS. A DENSE FOG ADVISORY IS IN EFFECT UNTIL 1100 AM. SEE THE ADVISORY PRODUCT...NPWPHI...FOR ADDITIONAL INFORMATION. A SIGNIFICANT RAIN EVENT IS EXPECTED FOR TODAY AND TONIGHT...AND COMBINED WITH THE WIDESPREAD SNOWPACK...MAY PRODUCE FLOODING PROBLEMS. AS A RESULT A FLOOD WATCH IS IN EFFECT. SEE OUR FLOOD WATCH PRODUCT...FFAPHI...FOR ADDITIONAL INFORMATION. .DAYS TWO THROUGH SEVEN... THE POTENTIAL FOR STRONG DAMAGING WINDS EXISTS ON SUNDAY AS THE MAJOR STORM SYSTEM AFFECTING OUR REGION MOVES UP TOWARD NEW ENGLAND. A HIGH WIND WATCH HAS BEEN ISSUED FOR SUNDAY. SEE THE WATCH PRODUCT...NPWPHI...FOR ADDITIONAL INFORMATION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BECOME NECESSARY TODAY AND TONIGHT IF FLOOD WARNINGS ARE ISSUED. SZATKOWSKI
The national radar mosaic for the moment the first event began.
2 heavy rain. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Delaware in 2003Every state in 2003This day in weather historyWarnings in Delaware, February 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5346885, 5346886.